Take notice that also non SSRI anti-depressants (such as SNRI's targeting the neurotransmitter nor-epinephrine (nor-adrenaline) and even Ritalin and Tramadol, a pain relief medication) may interact (primary or secondary) with the serotonergic system in the brain.
Tapering Off (SSRI/SNRI) Anti-Depressants
Go to General Side-Effects SSRI/SNRI/SSNRI Antidepressants: cases, reviews, articles & studies
Go to Surviving a Negative Reaction to an Antidepressant
Go to Introduction
IMPORTANT MESSAGE 2009!|
Protect Your Children Against U.S. Government/Pharmaceutical "Mental Health" Screening Program.
It is critically important to stay alert and be informed, especially regarding your rights as a parent and a child.
We urge everyone who wishes to protect their family to visit the following websites in order to educate themselves and to spread the word.
Do NOT under any circumstances let your child participate in any survey linked to the Government/Pharmaceutical arrangement called TeenScreen®
KNOW YOUR RIGHTS: SAY NO TO FORCED MEDICATION, SAY NO TO TEENSCREEN®.
*** www.TeenScreenTruth.com and www.TeenScreenFacts.com ***
*** The Federal PPRA Act of 1998 ***
Each person will respond differently to stopping serotonin boosters, or Selective
Serotonin Reuptake Inhibitors (SSRI's). Whilst some people experience mild side-effects when stopping the drug,
others will have horrendous side-effects from just lowering the dosage, since the neural seroto(ni)nergic system in
the brain has become dependent on the actions of the (SSRI) anti-depressant (blocking the re-uptake carried out by
"transporter proteins" carrying "mis-fired" serotonin across the plasma membrane back into the synapse of the firing
By stopping cold turkey, serotonergic activity will drop drastically.
Hence withdrawal side-effects may appear such as electrical surges/shocks
in the head (brain shivers) and/or body, pins and needles on the skin, feelings as being on the verge of losing
consciousness, blackouts, short term memory problems, etc..
Above mentioned side effects refer to epileptiform activity, or electrical
discharges, in the brain. When dosages are cut back, (withdrawal) side-effects are at least minimized. No one
should stop taking their medication cold turkey, but anti-depressant use should be tapered off very, very slowly.
The Right Way to Wean Off an (SSRI/SNRI/SSNRI) antidepressant
How should I taper off and how long should I take to taper off?
Work closely with a doctor. Don't go off medication without medical supervision.
The best way to minimize withdrawal side effects is to wean off the medication.
By reducing the dosage in small increments, your serotonergic system can gradually
take over it's own natural serotonin producing activity and slowly adapt to living
without the drug. This process may take up to a year or longer.
Some doctors are halving the dose every week or two. We do not recommend to taper off that
fast. Nor do we recommend to skip daily doses. Taper gradually with an absolute maximum of 5% per week.
When it gets down to the smallest dose, (10mg capsule),
you can try "The Orange Juice Bit", "Cutting Tablets" or "Oral Suspensions-Liquid Preparations":
"Orange Juice Bit"
Never ever use Grapefruit Juice.
Grapefruit juice is an inhibitor of the cytochrome P-450 enzymes. These enzymes are known to metabolize (break down) (SSRI) antidepressants in the liver.
Drinking grapefruit juice whilst you are taking an (SSRI) antidepressant can create a serious toxic reaction, because the chemical ingredient will build to toxic levels in the bloodstream!
For more information click here.
- pour a glass of orange juice
- pull apart the capsule and stir into the orange juice
- drink 9/10 of it and repeat this every day until the 7th day
- the next week drink 8/10 of it until the 14th day, then 7/10 until the 21th day,
6/10 until the 28th day, and so on...
- repeat the "orange juice bit" several weeks until you've totally come off your (SSRI) antidepressant...
If you don't take capsules but tablets, you can try to chip smaller doses off the
tablets. Unfortunately this is a very uneasy task. You could order a pill cutter or pill splitter at your
local pharmacist to facilitate this procedure. Pill-cutters aren't that expensive.
"Oral Suspensions-Liquid Preparations"
Take notice that even this process of slowly tapering off could be too fast for you to avoid withdrawal reactions or
other serotonin related side-effects. This will be different for every individual.
A much better way to wean off when it gets down to the smallest dose is simply to turn to
your doctor who can provide you a liquid preparation (oral suspension-10 mg./5 ml.) of
Paxil, Prozac or Zoloft and possibly more liquid versions of other SSRI's.
Most people don't know about it, or don't consider it because
it's supposedly for kids. It's very easy to use and more
reliable then chopping up tablets. Ask your doctor for it !
If you recently experienced a negative reaction to an antidepressant whilst you were taking
it, click HERE.
Anti-Depressants Side Effects